My 22 year old daughter has been treated with steroids for her asthma for the past two years. Her doctor assured her that there was no danger of side effects because the medication is inhaled, rather than taken orally. She has recently been persuaded to take part in a clinical trial which entails taking one puff of Becotide 100 twice a day for four months. Last summer she told me her feet had shrunk two sizes. She has shrunk in height by about one and a half inches. Her hands and feet are smaller. Her shoulders and hips appear to be narrower, and she is very thin.
The week before I saw her, she had been admitted to the hospital with uncontrollable vomiting, and had to be on a drip for two days. I do not know whether this could be an effect of steroids, but it seems a possibility. Could you give me some advice on alternative therapies for asthma? P K, Holyhead......
A number of back issues of WDDTY will give you all the ammunition you need to demonstrate that inhaled and topical steroids are every bit as dangerous as their oral cousins (see Vol 5 no 1 on eczema, and also volume 3 no 8, vol 4 no 6 and vol 4 no 8). As you'll see in the studies, even low doses of inhaled beclomethasone (Becotide) have been show to reduce bone formation (The Lancet 6 July 1991). They've also been known to cause psychiatric symptoms, cataracts or glaucoma. Since your daughter is an adult, you have no legal power to stop her participation in the study. However, you may be able to persuade her through a trusted ally.
If the health risks don't scare her, have the go between appeal to a sense of vanity; steroids can cause a fat abdomen, buffalo hump, stretch marks and moon face.
Our back issues also offer a number of non drug alternatives, (some of the side effects will reverse themselves when she comes off the drug). Remember to make sure she is under a highly competent doctor when coming off the steroids, since sudden withdrawal of these drugs can be fatal.